Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 40, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 25, 2009, 11:26 PM EDT for 4 counties in Indiana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2009, 11:26 PM EDT (03:26 UTC)
- Expired
- Jun 26, 2009, 12:15 AM EDT
- In force
- 49 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Blackford County, IN, Huntington County, IN, Jay County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 11:35 PM EDT | TSTM WND DMG | Liberty Center, IN | A TREE WAS KNOCKED DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 260326
SVRIWX
INC009-069-075-179-260415-
/O.NEW.KIWX.SV.W.0040.090626T0326Z-090626T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 PM EDT THU JUN 25 2009
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BLACKFORD COUNTY IN EAST CENTRAL INDIANA
NORTHWESTERN JAY COUNTY IN EAST CENTRAL INDIANA
SOUTHEASTERN HUNTINGTON COUNTY IN NORTHEAST INDIANA
SOUTHERN WELLS COUNTY IN NORTHEAST INDIANA
* UNTIL 1215 AM EDT
* AT 1125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED
NEAR PLUM CREEK...OR 12 MILES WEST OF BLUFFTON...AND MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MONTPELIER...
BUCKEYE AND MCNATTS...
MOUNT ZION AND LIBERTY CENTER...
PONETO...WELLSBURG AND TRAVISVILLE...
DILLMAN AND KEYSTONE...
REIFFSBURG...
THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 74 AND
84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
SEVERE THUNDERSTORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4065 8546 4067 8546 4067 8549 4070 8554
4082 8544 4070 8507 4067 8507 4045 8516
TIME...MOT...LOC 0326Z 306DEG 19KT 4071 8539
$$1 follow-up statement
000
WWUS53 KIWX 260349
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1149 PM EDT THU JUN 25 2009
INC069-260359-
/O.CAN.KIWX.SV.W.0040.000000T0000Z-090626T0415Z/
HUNTINGTON IN-
1149 PM EDT THU JUN 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUNTINGTON COUNTY
IS CANCELLED...
AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED
OR MOVED OUT AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4063 8542 4067 8538 4067 8534 4071 8534
4077 8529 4077 8527 4070 8507 4066 8507
4045 8516
TIME...MOT...LOC 0349Z 306DEG 19KT 4064 8526
$$
INC009-075-179-260415-
/O.CON.KIWX.SV.W.0040.000000T0000Z-090626T0415Z/
WELLS IN-JAY IN-BLACKFORD IN-
1149 PM EDT THU JUN 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR NORTHEASTERN BLACKFORD...NORTHWESTERN JAY AND SOUTHERN WELLS
COUNTIES...
AT 1149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS
LOCATED NEAR DILLMAN...OR ABOUT 9 MILES SOUTHWEST OF BLUFFTON...AND
MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MONTPELIER...DILLMAN AND KEYSTONE...
REIFFSBURG...
PETROLEUM AND VERA CRUZ...
NOTTINGHAM AND FIAT...
BALBEC...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4063 8542 4067 8538 4067 8534 4071 8534
4077 8529 4077 8527 4070 8507 4066 8507
4045 8516
TIME...MOT...LOC 0349Z 306DEG 19KT 4064 8526
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:35 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 25, 7:35 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 735 PM EDT THU JUN 25 2009 .AVIATION... VFR CONDITIONS WILL ONCE AGAIN PREVAIL AT THE TAF SITES THE NEXT 24 HOURS. THUNDERSTORMS HAVE MISSED THE AREA...AND ADDITIONAL DEVELOPMENT IS NOT ANTICIPATED. && .PREV DISCUSSION... /ISSUED 548 PM EDT THU JUN 25 2009/ UPDATE... JUST SENT AN UPDATE TO THE ZONES TO CANCEL THE SEVERE THUNDERSTORM WATCH. ACTIVITY HAS JUST NOT MATERIALIZED THIS AFTERNOON...AND IS NOT LIKELY TO OCCUR FOR AT LEAST ANOTHER FEW HOURS. ACTIVITY FIRING ALONG THE WISCONSIN/ILLINOIS BORDER COULD AFFECT US LATER...BUT THAT IS STILL SOME TIME AWAY. PREV DISCUSSION... /ISSUED 225 PM EDT THU JUN 25 2009/ SHORT TERM... LATE THIS AFTERNOON AND TONIGHT... LATEST SFC ANALYSIS INDICATING TROUGH OVER CENTRAL LOWER MI AND ASSOCIATED FRONTAL BOUNDARY EXTENDING ACROSS WI/IL BORDER. DECAYING MCS MOVING OUT OVER LK MI WHILE NEW CONVECTION FORMING IN FAR E IA. KIWX RADAR SHOWING CONVECTION BEGINNING TO FIRE OVER THE AREA AS LAPS SOUNDINGS AND CURRENT OBS SHOWING NEAR CONVECTIVE TEMP. SYNOPTIC BOUNDARY ALONG WITH PRONOUNCED LAKE BREEZE BOUNDARY WILL COMBINE WITH ENHANCED MID LEVEL LAPSE RATES AND SB CAPES OVER 3000J/KG TO AID IN STORMS REACHING STRONG TO SEVERE LIMITS. WHILE DAMAGING WINDS FROM STRONGER PULSED STORMS EXPECTED TO BE MAIN THREAT...MID LEVEL DRYING NOW BEGINNING TO SHOW UP ON LATEST LAPS SOUNDING AND MATCHES WITH TRENDS ON WATER VAPOR LOOP WILL BRING IN HAIL THREAT AS WELL. HAVE EXTENDED POPS TO 02Z THIS EVENING BUT WITH MOST OF THE CONVECTION BEING DRIVEN BY DIURNAL INSTABILITY NOT EXPECTING PRECIP TO LINGER MUCH INTO THE NIGHT. CURRENT GRIDS STILL HAVE SCT WORDING BUT WILL CONTINUE TO MONITOR LATEST RADAR TRENDS FOR INCREASING IN AREAL COVERAGE. LONG TERM...FRIDAY THROUGH THURSDAY H5 RIDGE AXIS WILL BRIEFLY BUILD NEWD INTO THE REGION FRIDAY INTO SATURDAY. THIS WILL LEAD TO A COUPLE OF DRY AND WARM SUMMER DAYS WITH H85 TEMPS INCREASING FROM 16/17C FRIDAY TO 18-20C SATURDAY. FULL INSOLATION/MIXING SHOULD RESULT IN HIGHS REACHING THE MID/UPPER 80S FRIDAY AND NEAR 90F SATURDAY. SHORTWAVE ENERGY WILL EJECT OUT OF THE PAC NW/WESTERN CANADA DEEP TROUGH AND TOP/FLATTEN SRN PLAINS/SOUTHWEST UPPER RIDGE. THIS SHORTWAVE TROUGH WILL BE CENTERED OVER THE UPPER MIDWEST BY 00Z SUN. MID-LEVEL HEIGHT FALLS WILL LEAD TO A DECENT SFC RESPONSE WITH A PRONOUNCED LL THETA-E SURGE JUST AHEAD OF THE ASSOCIATED COLD FRONT. CONVECTION...LIKELY SVR...SHOULD EASILY BE ABLE TO FIRE SATURDAY AFTN ACROSS NW IL/WI/EASTERN IA WITH PROGGED SBCAPE/S NEAR 3K J/G JUST AHEAD OF THE SFC COLD FRONT AND MID-LEVEL SPEED MAXIMA. THIS SHOWER/STORM ACTIVITY STILL LOOKS TO IMPACT THE FA SATURDAY NIGHT AS SHORTWAVE/CDFNT SLIDE SEWD THROUGH THE SRN GREAT LAKES. THERE IS SOME CONCERN FOR SVR STORMS WITH DAMAGING WINDS IN THE NORTHWEST SATURDAY EVENING AS AFTN CONVECTION MAY ORGANIZE INTO A SQUALL LINE/MCS. CAVEAT AGAINST DAMAGING WINDS REACHING THE SFC WILL BE THE UNFAVORABLE TIMING WITH DEVELOPING SBCIN...ESPECIALLY IN THE EAST WHERE SHOWERS/STORMS MAY HOLD OFF UNTIL AFTER MIDNIGHT. FEEL KEEPING WITH CHC POPS FOR SHOWERS/STORMS SATURDAY NIGHT STILL THE WAY TO GO WITH MESOSCALE PROCESSES DOMINATING...LEADING TO LITTLE CONFIDENCE IN ANY MODEL SOLUTION. SUNDAY WILL LIKELY END UP DRY AND BREEZY WITH MEDIUM RANGE GUIDANCE CONSISTENT IN A DRY SLOT WORKING IN BEHIND THE COLD FRONT. MID-LEVEL CIRCULATION WILL GET ABSORBED INTO MEAN/DEEP UPPER TROUGH ACROSS EASTERN CANADA/NEW ENGLAND RESULTING IN A RELATIVELY DEEP UPPER LOW CENTERED OVER THE EASTERN GREAT LAKES BY MONDAY/TUESDAY OF NEXT WEEK. DEEPER MOISTURE IN CYCLONIC FLOW AND STEEP LAPSE RATES/INSTABILITY WITH COLD POOL WILL LIKELY LEAD TO AFTN SHOWERS/ISO STORMS ON MONDAY AND POSSIBLY TUESDAY. MODEL GUIDANCE HAS COME INTO A LITTLE BETTER AGREEMENT ON THE PLACEMENT OF THIS UPPER LOW...FAVORING THE EASTERN GREAT LAKES. THIS WOULD PLACE NORTHERN/EASTERN AREAS OF THE CWA IN THE SOUTHWESTERN FRINGE OF THE COLD POOL WITH AFTN INSTABILITY SHOWERS/STORMS POSSIBLE MONDAY AND TUESDAY. OTHERWISE...EXPECT LESS HUMIDITY AND COOLER TEMPERATURES FOR THE FIRST HALF OF NEXT WEEK. AVIATION...18Z TAFS. LATEST VIS SAT SHOWING CU FORMATION IN AND AROUND BOTH TAF SITES ATTM. FCST SOUNDINGS COMPARED TO CURRENT OBS INDICATING NEAR CONVECTIVE TEMP SO STILL ANTICIPATING SCT TSTORM DEVELOPMENT OVER MUCH OF THE AREA THIS AFTERNOON AND WILL CONTINUE TEMPO GROUP AT BOTH SITES ACCORDINGLY. MVFR CIGS WERE NOTED ACROSS WI IN ASSOCIATION WITH MORNING MCS BUT WILL KEEP SBN AND FWA AT VFR IN TEMPO GROUP FOR NOW AND AMEND AS NEEDED. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...LOGSDON LONG TERM...STEINWEDEL AVIATION...REHBEIN
Hazardous weather outlook, Jun 25, 6:12 AM EDT, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 612 AM EDT THU JUN 25 2009 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 612 AM EDT THU JUN 25 2009 /512 AM CDT THU JUN 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY INTO THE AFTERNOON HOURS. THERE IS A RISK FOR DAMAGING WIND GUSTS ASSOCIATED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...WITH A SLIGHT CHANCE FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-261015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 612 AM EDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP MIDDAY INTO THE AFTERNOON HOURS. WINDS AND WAVES WILL BE HIGHER IN AND NEAR STORMS. THERE IS A RISK FOR WIND GUSTS OF 40 TO 50 KNOTS ASSOCIATED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. SOME STORMS MAY CONTAIN WIND GUSTS TO 40 KNOTS WITH LOCALLY HIGH WAVES. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT...WITH A SLIGHT CHANCE FOR SEVERE STORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, Jun 25, 11:12 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1112 PM EDT THU JUN 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 1 N PALESTINE 41.19N 85.95W
06/25/2009 E0.75 INCH KOSCIUSKO IN TRAINED SPOTTER
&&
EVENT NUMBER IWX0902716
PBMSpecial weather statement, Jun 25, 11:21 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 1121 PM EDT THU JUN 25 2009 INZ016>018-024>027-032>034-OHZ015-016-024-025-260530- KOSCIUSKO-WHITLEY-ALLEN IN-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT- BLACKFORD-JAY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...WARSAW...WINONA LAKE...COLUMBIA CITY... SOUTH WHITLEY...FORT WAYNE...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...ANTWERP... OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA 1121 PM EDT THU JUN 25 2009 STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST OVER NORTHERN INDIANA...MAINLY SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 31. LOOK FOR BRIEF TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL HAIL.
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.